Wyoming, 2024

Winter Storm and High Wind in Wyoming, December 14 to 15, 2024

December 14 to 15, 2024 · NWS RIW · 5 events in 5 counties and zones

After a mild and dry start to the month, a Pacific weather system brought heavy snow to portions of western Wyoming and high wind to portions of central Wyoming. The heaviest snow fell in the Tetons with the high amount of 22 inches at the Jackson Hole Ski Resort.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

After a mild and dry start to the month, a Pacific weather system brought heavy snow to portions of western Wyoming and high wind to portions of central Wyoming. The heaviest snow fell in the Tetons with the high amount of 22 inches at the Jackson Hole Ski Resort. Over a foot of snow also fell in the western slopes of the Wind River Range and the Salt and Wyoming Range. In the western valleys, up to 9 inches fell in the Jackson Valley and up to 11 inches in the Star Valley. High wind occurred in some of the favored locations East of the Divide as well. The highest wind gust reported was 86 mph at Red Canyon along South Pass. Numerous locations of the south side of Casper had wind gusts over 60 mph as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 14, 3:45 AM MST, 4 hours 15 minutes earlier. Its key messages:

  • Heavy snow across the western mountains tonight through Sunday. Expect hazardous travel across mountain passes.
  • Strong to high wind across portions of the Wind Corridor tonight.
  • Another weaker trough will bring snow to the west and strong winds to the Wind Corridor Monday night into Tuesday.
  • Strong area of high pressure builds by late-week and looks to dominate the weather pattern through Christmas.
Area forecast discussion, Dec 14, 3:45 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
345 AM MST Sat Dec 14 2024

.KEY MESSAGES...

- Heavy snow across the western mountains tonight through Sunday.
  Expect hazardous travel across mountain passes.

- Strong to high wind across portions of the Wind Corridor tonight.

- Another weaker trough will bring snow to the west and strong winds
  to the Wind Corridor Monday night into Tuesday.

- Strong area of high pressure builds by late-week and looks to
  dominate the weather pattern through Christmas.

&&

.DISCUSSION...
Issued at 335 AM MST Sat Dec 14 2024

A longwave trough will push into western WY by Noon today,
bringing heavy snow to the west and strong winds to the Wind
Corridor. Because of the varying impacts and locations, will
split this portion of the discussion into two parts: Snow and
Wind.

Snow will begin across the western mountains between 10 AM and Noon
today with the onset of the trough. Snow will be fairly steady
across the Tetons through tonight, with snowfall rates generally 0.5
to 1 inch per hour. Confidence is high (>95%) in Warning amounts
(12+ inches) across the Tetons and southwest Yellowstone Park
(Pitchstone Plateau). Confidence is a bit lower in the Jackson
Valley, however. Let me explain why. With the onset of the trough,
winds will be southwesterly, which can help to funnel snow into the
valley, and upslope conditions along the terrain features throughout
the valley are possible. The lower confidence stems from the
duration of this southwest flow. Winds will shift and become more
westerly (downsloping off the Tetons) at some point this evening.
When this occurs, snowfall rates across the valley will drop and
will increase across the west slopes of the Tetons.

Snowfall amounts of 1 to 2 feet will be common across the Tetons,
with locally up to 30 inches across favored peaks (90% confidence).
Other western mountain ranges including the west slopes of the Wind
River Mountains towards Togwotee Pass, and the Salt and Wyoming
Ranges will see generally 8 to 16 inches (80% confidence). Across
Yellowstone, highest amounts will be in the southwest (Pitchstone
Plateau) with up to 18 to 24 inches possible (90% confidence).
Across the rest of the Park, amounts will generally increase from
north to south with 1 to 3 inches around Mammoth to 6 to 10 around
Old Faithful (80% confidence).

Looking at the Jackson Hole Valley specifically, the 25th to 75th
percentile range is 4 to 6 inches. However, extending the period of
southwest flow or SLRs slightly higher than expected could result in
much higher amounts. For Jackson itself, there is a 20% chance of 8+
inches and a 5% chance of 10+ inches with this event. There is less
spread on the lower end of the range, with a >95% probability of >3
inches. That means there is a better chance of over 10 inches than
there is less than 3 inches for Jackson.

I do not want to move on from the snow discussion without mentioning
a few other locations that could see snow with this event. The upper
Green River Basin (Pinedale, Bondurant) could see 3 to 6 inches,
locally higher in the foothills due to upslope effects. Towards Big
Piney and Farson, a few rounds of snow showers could bring 1 to 2
inches. Star Valley will generally see amounts 2 to 4 inches, with
higher amounts (locally up to 6 or 8 inches if upslope effects in SW
flow sets up for a longer period of time) towards the northern part
of the valley (Alpine) (40% confidence). As the trough moves across
areas east of the Divide on Sunday, the Bighorns will get their
chance at some snow, with 4 to 6 inches across most of the range, up
to 6 to 12 in northern portions of the western slopes possible (60%
confidence). A few lower elevations on the west side of the Bighorn
Basin (near Tensleep) and portions of Johnson and western Natrona
Counties could see some light snow Sunday afternoon and evening, but
amounts should stay under 1 inch.

The other part of this event will be the wind. With the approaching
trough, the gradient will tighten significantly today and tonight.
Coupled with the tightening gradient, we also will get the jet
overhead (though better jet energy will stay to the south over
northern CO). This will push 40-50kts down to 700mb, and likely to
the surface overnight. We have >90% confidence that Casper, and even
better confidence on the south side of Casper (Outer Drive), will
see 60+ mph winds for at least several hours tonight, and thus have
upgraded the High Wind Watch to a Warning. With the tight gradient,
even though winds will shift from southwest to less favorable
westerly flow during the day Sunday, it is expected that wind gusts
will remain in the 50 to 55 mph range, up to 60 mph gusts, so have
extended the Warning to 00Z Monday (5 PM Sunday evening). Muddy Gap,
Fales Rock, and other favored areas along that zone could also see
50 to 60 mph gusts tonight through much of the day Sunday.

There is less confidence in high wind around South Pass, however,
several high-res models, namely the HIRESWFV3 and HRRR, indicate a
period of possible downsloping winds for South Pass, but also the
Lander Foothills between 10 PM and 3 AM tonight. This is further
evidenced in the NAM 700mb wind during that time period, as there
seems to be a 50 to 55kt feature in the 700 mph flow setting up
along the southern Wind River range during that time. Did not have
enough confidence (30%) to issue any high wind highlights, but
certainly will be something to watch over the next few high-res
model runs. As soon as winds become westerly (rather than
southwesterly) this feature looks to quickly cut off and winds will
drop off quickly.

The trough will exit the region pretty quickly by Sunday evening
with winds decreasing and snow ending around sunset. A shortwave
ridge will build for Monday, but another trough will be close on the
heels of today's trough. The next trough, similarly to this one will
be progressive with westerly flow, but also similarly to this one,
does look to bring a quick shot of moderate to heavy snow to the
west and strong winds along the wind corridor with some jet energy
and tight gradient enhancing the winds. There is not as much
moisture with this next trough, however, and jet influence/gradient
do not look to be as strong. At this time, expecting similar set-up
but lesser impacts compared to the trough this weekend.

After that trough exits Tuesday night, all extended range models
build high pressure across the west. This ridge looks to be strong
for this time of year, and will keep quiet weather across the region
through next weekend, and likely (50% confidence) through Christmas.
With the ridge, expect much above normal temperatures to return by
the end of next week and stick around with minimal to no precip
chances.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 345 AM MST Sat Dec 14 2024

VFR conditions at all TAF sites to begin the period. Mid level
ceilings west of the Divide as winds remain light less than
10kts. Light snow will push in to JAC by 18Z, and 20Z for
RKS/BPI/PNA. MVFR ceilings and visibility expected with snow on
station as a prevailing through much of the remainder of the
period. LAMP data indicates possible IFR conditions at PNA/BPI
after 00Z. Dry conditions expected east of the Divide with mid
level ceilings around 10kft. Winds look to increase by 02-05Z
as the gradient strengthens ahead of FROPA towards the end of
the period. CPR will be strongest with warning level winds up to
50kts as LND will see downsloping gusts between 05-08Z up to
40kts. Otherwise, gusts up to 25kts at all other locations
likely during this time frame east of the Divide. JAC will see
the increased gusts towards the end of the period after 10Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM this morning to 5 PM MST
Sunday for WYZ001-013.

Winter Storm Warning from 11 AM this morning to 5 PM MST
Sunday for WYZ012-014-024.

High Wind Warning from 7 PM this evening to 5 PM MST Sunday
for WYZ020.

&&

DISCUSSION...Hensley
AVIATION...Lowe
Hazardous weather outlook, Dec 14, 2:02 AM MST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
202 AM MST Sat Dec 14 2024

WYZ001>020-022>030-151315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
202 AM MST Sat Dec 14 2024

...Winter Storm Warnings and Advisories are in effect for western WY
mountains and the Jackson Valley 11 AM Saturday through 5 PM Sunday...

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 PM MST
SUNDAY for Natrona County...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Moderate to heavy snow in western Wyoming begins this afternoon and
continues through tonight. Travel across mountain passes will be
difficult to impossible.

Strong wind likely in the southwestern wind corridor. Southwest winds
gusting to 50 to 60 mph are expected around Casper tonight.
Elsewhere, west to southwest winds will gust 20 to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Winds and snow gradually decrease through the day. Travel
will remain difficult across western mountain passes through much of
the day. High winds continue in the Casper area through the
afternoon, decreasing by sunset.

Monday night and Tuesday...Light snow across the west and gusty winds
across the Wind Corridor.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 high wind. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
December 14, 8:00 AM MST to December 15, 4:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Tetons. The highest amount was 22 inches at the top of the Jackson Hole Ski Resort.

Winter Storm, Salt River & Wyoming Ranges

When
December 14, 9:00 AM MST to December 15, 1:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

The Blind Bull Summit SNOTEL site picked up 12 inches of new snow, with 12 inches falling at Commissary Ridge as well.

Winter Storm, Wind River Mountains West

When
December 14, 9:00 AM MST to December 15, 1:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

At the Kendall Ranger Station SNOTEL site, 14 inches of new snow fell.

High Wind, Natrona County Lower Elevations

When
December 14, 9:18 AM MST to December 15, 12:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Wind gusts were commonplace on the south side of Casper. The highest wind gust recorded was 73 mph along Wyoming Boulevard.

High Wind, Wind River Mountains East

When
December 14, 10:32 PM MST to 11:44 PM MST
Where
Wind River Mountains East forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Wind gusts as high as 86 mph occurred along South Pass in the eastern Wind River Mountains.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226538, 1226539, 1226540, 1226542, 1226541.